Akathisia is an emotional state caused by over 100 different drugs, primarily antidepressants and antipsychotics, but also antibiotics, anti-hypertensives and others. It can cause suicidality, homicidality and other disturbances of behavior and can range from a constant and disturbing mental unease through to an intense emotional turmoil. See the list of symptoms and additional information HERE.
Akathisia is well-documented in the scientific literature as a common side effect of many psychiatric drugs (for more on this, visit PubMed and search “akathisia”). However, often when this symptom arises—especially during psychiatric drug withdrawal—people find that physicians will diagnose them with new conditions like “restless leg syndrome” or “generalized anxiety disorder”, and give them new medications to treat these new “diseases”. Common wisdom in the lay withdrawal community says that adding new drugs to the mix when coming off and healing from psychiatric medications can be very risky.
Withdrawal-induced akathisia: quick tips
What Does Akathisia Look Like
MISSD Educational Handout LINK
MISSD CEU Program – Akathisia 101. The free, online one-hour continuing education course is open to all who want to better understand, identify and respond to akathisia. Akathisia 101 is approved by the National Association of Social Workers for 1 continuing education contact hour. Healthcare and crisis teams, patients, therapists, caregivers, doctors, first-responders, drug safety advocates and educators — everyone can benefit from akathisia awareness. Let’s make Akathisia a household word. Take the course HERE.
Akathisia Alliance Guides for clinicians, family and friends printable PDFs.